MosaicED Brain Teaser!
A 90 year old RAAF fighter ace is brought in to ED by his daughter. He is confused and keeps trying to bank his hospital bed around to shoot down the Messerschmitt on his tale. His daughter reports that he is usually coherent and orientated to time and place, this confusion is new to this morning.
He has no past medical history except for hypertension which was diagnosed recently and he was started on an antihypertensive last week.
After viewing his ECG you are able to make a diagnosis.
Which of the drugs that you will give him is cardioprotective?
- A-Calcium chloride
- B-Calcium resonium
- E-Insulin & glucose
Answers:A-Calcium chloride. This vignette was describing hyperkalaemia. Symptoms can be non specific but lethargy, confusion, weakness and palpitations are common. There are many causes of hyperkalaemia that we won't list here, but notable ones are eating too much potassium, acidosis, digoxin overdose, renal failure, and ace inhibitors (as had happened in this case). ECG changes are tall tented T waves, loss of P waves, and wide QRS complexes. Treating hyperkalaemia with ECG changes is an emergency! How you treat it depends on the potassium level, if it is high enough to have ECG changes then calcium chloride (or calcium gluconate - it's less potent but less irritating) needs to be given immediately, they don't low the potassium but they protect they myocardium. Giving insulin and glucose (or nebulised salbutamol if the patient is fluid overloaded) will drive the potassium intracellularly. Finally resonium, frusemide, and dialysis will clear the potassium from the body.